Doctors tend to believe that side-effects from medications are rare. It’s a survival mechanism. Doctors are human, and they certainly don’t want to think that they may be harming their patient.
Therefore they assume that your symptoms are not related to your medications. Many times my patients have said, “I asked my doctor if my symptoms could be caused by my medication and he/she said no.” These patients asked us for a second opinion and we simply show them the known list of side-effects for the drug they are taking. More often than not, their symptoms are right there in black and white.
This just happened with a patient of mine taking Metoprolol for her high blood pressure.
Metoprolol® is a notoriously problematic medication. This patient came to me with diarrhea and urgent bowel movements. After a very thorough investigation we discovered that we could find no explanation for her symptoms, unlike most of our patients. Knowing that there is always a logical cause for any symptom, we finally settled on her medication. We urged her to show her primary doctor the list of known side-effects, and to work with him to change medications.
Sure enough, when we saw her a month later the first thing she said was, “I stopped the Metroprolol and my digestive problems are gone.” Sometimes it’s as simple as that. Other times, the medication has no impact, or is only a piece of the puzzle. At the IBS Treatment Center our job is to figure that out.
Some medications are more likely to cause diarrhea than others. Some particularly problematic medications include:
- Most cholesterol lowering statin drugs, such as simvastatin, lovastatin, and Lipitor®
- Most heartburn medications including: omeprazole (Prilosec®), Nexium®, Prevacid®, pantoprazole (Protonix®), cimetidine (Tagamet®), ranitidine (Zantac®).
- Bone density medications like Fosamax®.
- Antibiotics and even NSAIDS such as ibuprofen (Advil®) and naproxen (Aleve®).
- Anything that dries you up like Allegra® or Claritin®
- Antidepressants: especially tricyclic antidepressants such as amitryptiline (Elavil®) and imipramine
- Calcium channel blockers such as such as Cardizem®, Zyrtec®, and Procardia®
- Antispasmodics: Dicyclomine® and hyoscine (Hyoscyamine®)
Even we were surprised to read the National Institute of Health (NIH) statement that “nearly all medications may cause diarrhea.” It’s a reminder that all medication is foreign to the body. Therefore we should expect side-effects rather than be surprised by them. And yet, most doctors and most patients still believe that side-effects are rare!
We encourage you to pay close attention to any changes you experience when taking medications. And always do your homework if you suspect a drug is causing diarrhea or another side-effect. (If you want to know the potential side-effects for a medication, simply type it into your favorite search engine and add the words “side-effects.”) If you are having problems convincing your doctor that you are suffering from side-effects, then find a doctor who is willing to listen. There are almost always alternatives.
Better still, if you address the cause of your symptoms you will be able to discontinue the medications. Hardly any of the medications mentioned in this article cure anything. They only treat symptoms caused by a deeper problem. Solve that problem and you will feel healthy and whole again. That’s our specialty at the IBS Treatment Center.
Dr. Wangen is the founder and medical director of the IBS Treatment Center, the award winning author of two books, and a nationally recognized speaker on digestive disorders. He has been on ABC, NBC, and Fox as well as public radio, and was named one of Seattle’s Top Doctors by Seattle Magazine.